Alert archive / Georgia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 45, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 10, 2008, 8:33 PM EDT for Burke County, Georgia. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2008, 8:33 PM EDT (00:33 UTC)
- Expired
- May 10, 2008, 9:09 PM EDT
- In force
- 36 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
County Burke County, GA
The radar
The Charleston,SC radar (KCLX), 95 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 8:43 PM EDT | HAIL 1 | 10 W Waynesboro, GA | |
| May 10, 8:43 PM EDT | HAIL 1 | 8 W Waynesboro, GA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 2:10 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2775 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 110033
SVRCAE
GAC033-110130-
/O.NEW.KCAE.SV.W.0045.080511T0033Z-080511T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EDT SAT MAY 10 2008
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BURKE COUNTY IN EAST CENTRAL GEORGIA
* UNTIL 930 PM EDT
* AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
STORM WAS LOCATED 16 MILES WEST OF WAYNESBORO...AND MOVING EAST AT
30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WAYNESBORO AND GIRARD.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
LAT...LON 3318 8226 3322 8181 3320 8179 3321 8177
3320 8176 3317 8177 3314 8174 3309 8161
3304 8154 3302 8156 3300 8229 3311 8230
TIME...MOT...LOC 0033Z 266DEG 29KT 3309 8229
$$2 follow-up statements
000
WWUS52 KCAE 110051
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
850 PM EDT SAT MAY 10 2008
GAC033-110130-
/O.CON.KCAE.SV.W.0045.000000T0000Z-080511T0130Z/
BURKE GA-
850 PM EDT SAT MAY 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR BURKE COUNTY...
AT 846 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF WAYNESBORO...MOVING
EAST AT 35 MPH.
THE FIRE DEPARTMENT IN GOUGH REPORTED QUARTER SIZE HAIL AT 8:43 PM.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WAYNESBORO AND GIRARD.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM EDT SATURDAY EVENING
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3318 8226 3322 8181 3320 8179 3321 8177
3320 8176 3317 8177 3314 8174 3309 8161
3304 8154 3302 8156 3300 8229 3311 8230
TIME...MOT...LOC 0050Z 265DEG 32KT 3310 8208
$$000
WWUS52 KCAE 110109
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
908 PM EDT SAT MAY 10 2008
GAC033-110118-
/O.CAN.KCAE.SV.W.0045.000000T0000Z-080511T0130Z/
BURKE GA-
908 PM EDT SAT MAY 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY IS CANCELLED...
THE SEVERE THUNDERSTORM WARNING FOR BURKE COUNTY HAS BEEN
CANCELLED. THE STORM HAS DIMINISHED BELOW SEVERE LIMITS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3318 8226 3322 8181 3320 8179 3321 8177
3320 8176 3317 8177 3314 8174 3309 8161
3304 8154 3302 8156 3300 8229 3311 8230
TIME...MOT...LOC 0108Z 265DEG 32KT 3310 8189
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 7:43 PM EDT, 50 minutes earlier.
Area forecast discussion, May 10, 7:43 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 743 PM EDT SAT MAY 10 2008 .SYNOPSIS... A WEAK COLD FRONT FROM THE NE, WILL DRIFT TO THE SOUTH, AND STALL OUT OVER SOUTHERN SOUTH CAROLINA AND EAST CENTRAL GEORGIA TONIGHT, THEN MOVE BACK NORTH AS A WARM FRONT SUNDAY MORNING. A STRONG COLD FRONT WILL MOVE EAST ACROSS THE AREA BY EARLY EVENING. HIGH PRESSURE WILL BRING DRIER AND COOLER CONDITIONS MONDAY AND TUESDAY. && .NEAR TERM /THROUGH SUNDAY/... TORNADO WATCH CONTINUES THROUGH 01Z ACROSS THE SRN PORTION OF THE CWA THIS AFTERNOON/EVENING. OBS INDICATE THAT BEST INSTABILITY AND MOISTURE CONVERGENCE ACROSS THIS REGION THROUGH THE AFTERNOON/EVENING. 88D REGIONAL COMPOSITE SHOWS TSRA HAVE BEEN DEVELOPING FOR A COUPLE OF HOURS AND ARE BEGINNING TO APPROACH THE SRN PORTION OF THE CSRA. AREA REMAINS UNDER A SLIGHT RISK THROUGH THE NIGHT...BUT ON SUN AREA HAS BEEN PLACED IN A MODERATE RISK FOR SEVERE THUNDERSTORMS. AT THE SURFACE...HIGH PRESSURE WILL CONTINUE TO BUILD SWD INTO THE REGION OVERNIGHT...YET BOUNDARY WILL REMAIN ALONG/NR THE SAVANNAH RIVER. ON SUN...BOTH NAM/GFS INDICATE THAT BOUNDARY WILL BEGIN TO MOVE NWD DURING THE MID MORNING/EARLY AFTERNOON HOURS. MODELS ARE INDICATING THAT AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE FROM S TO N THROUGH THE MID MORNING/AFTERNOON PERIOD. WIND PROFILE/HELICITY VALUES INDICATE POTENTIAL FOR SUPERCELL STORMS AND POTENTIAL FOR TORNADOES EXIST. THREAT WILL BE HIGHEST ACROSS THE CSRA REGION LATE TONIGHT/EARLY SUN THEN SPREAD NWD TO THE CNTRL MIDLANDS BY MID MORNING AND THEN EARLY AFTERNOON FOR THE REMAINDER OF THE AREA. GUIDANCE AND LOCAL POPS/TEMPS REASONABLY CLOSE AND HAVE STAYED NEAR CONSENSUS THROUGH THE PERIOD. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... CLOSED LOW ACROSS THE OH RIVER VALLEY AND ASSOCIATED LOW/FRONTAL SYSTEM WILL CONTINUE TO MOVE ESEWD ACROSS THE MID ATLANTIC REGION SUN NIGHT/MON. HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION LATE MON INTO MON NIGHT. NICE PRESSURE GRADIENT ACROSS THE AREA ON MON...EXPECT A LAKE WIND ADVISORY WILL BE NEEDED FOR THE AREA. GUIDANCE AND LOCAL NUMBERS SIMILAR AND WILL STAY CLOSE TO CONSENSUS THROUGH THE PERIOD. && .LONG TERM /TUESDAY THROUGH SATURDAY/... MID/UPPER RIDGE BEGINS TO BUILD OVER AREA BY TUESDAY. THIS CONTINUES THROUGH EARLY WEDNESDAY. IT WILL BE A LITTLE COOLER TUESDAY WITH HIGHS UPPER 70S TO LOWER 80S. MID/UPPER FLOW BECOMES MORE W/SW BY THE END OF THE PERIOD. AT THE SURFACE...HIGH MOVES EAST BY TUESDAY NIGHT AS ANOTHER WEATHER SYSTEM APPROACHES FROM THE WEST AND BEGINS TO FLATTEN UPPER RIDGE BY WEDNESDAY. WILL INCLUDE CHANCE TO SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY AS UPPER TROUGH OUT WEST DEEPENS AND PULLS MOISTURE TO AREA ALONG WITH WARM AIR ADVECTION FROM THE SOUTH. |&& .AVIATION /00Z SUNDAY THROUGH THURSDAY/... THUNDERSTORMS APPEAR TO BE WEAKENING ALONG FRONTAL BOUNDARY LOCATED ACROSS THE SOUTHERN MIDLANDS. THIS FRONT WILL REMAIN A FOCUS FOR CONVECTION. MODELS SHOW ISENTROPIC LIFT DEVELOPING LATE TONIGHT ALONG FRONTAL BOUNDARY. SO AFTER A BREAK EARLY TONIGHT...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP AFTER MIDNIGHT...MAINLY IN THE CSRA THEN SPREAD NORTH TOWARD CAE. A COLD FRONT WILL APPROACH THE REGION DURING THE MORNING AND MOVE THROUGH IN THE AFTERNOON. SOUNDING ANALYSIS INDICATES STRONG SHEAR AND STRONG INSTABILITY AHEAD OF THE COLD FRONT. THEREFORE...RISK OF SEVERE THUNDERSTORMS APPEARS MODERATE. MIXING AHEAD OF FRONT WILL RESULT IN STRONG SOUTHWEST WINDS THROUGH THE AFTERNOON WITH GUSTS TO NEAR 30 KTS POSSIBLE. WILL FORECAST A PERIOD OF MVFR IN THE MORNING DUE TO WARM FRONT IN THE AREA AND INCREASING LOW LEVEL MOISTURE...BUT ONCE MIXING DEVELOPS EXPECT CEILINGS TO RISE. COULD SEE BRIEF IFR CONDITIONS IN ANY THUNDERSTORMS THOUGH. OUTLOOK...MONDAY...SURFACE WINDS SHOULD STRONG AND GUSTY OUT OF THE WEST BEHIND THE FRONT. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, May 10, 6:27 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 627 PM EDT SAT MAY 10 2008 SCZ015-016-020>022-026>029-031-037-038-112230- LANCASTER-CHESTERFIELD-NEWBERRY-FAIRFIELD-KERSHAW-SALUDA-LEXINGTON- RICHLAND-LEE-SUMTER-CALHOUN-CLARENDON- 627 PM EDT SAT MAY 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE TONIGHT ALONG AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE LATE TONIGHT...TOWARD MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. GAZ040-063>065-077-SCZ018-025-030-035-036-041-112230- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-EDGEFIELD-AIKEN- BARNWELL-ORANGEBURG-BAMBERG- 627 PM EDT SAT MAY 10 2008 ...TORNADO WATCH 294 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT ALONG AND NORTH OF THE WARM FRONT. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MODERATE RISK OF SEVERE THUNDERSTORMS. LARGE HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE POSSIBLE SUNDAY ALONG AND AHEAD OF A COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 10, 4:20 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL COPE 33.37N 80.96W
05/10/2008 E1.25 INCH ORANGEBURG SC PUBLIC
EVENT OCCURRED AROUND 405 PM
&&
HCLocal storm report, May 10, 4:20 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
420 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL COPE 33.37N 80.96W
05/10/2008 E1.25 INCH ORANGEBURG SC PUBLIC
EVENT OCCURRED AROUND 405 PM
&&
HCLocal storm report, May 10, 4:30 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
430 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL BRANCHVILLE 33.25N 80.82W
05/10/2008 E0.75 INCH ORANGEBURG SC EMERGENCY MNGR
PENNY SIZE HAIL REPORTED IN BRANCHVILLE.
&&
VAUGHANLocal storm report, May 10, 5:42 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
542 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 1 NW DENMARK 33.33N 81.15W
05/10/2008 E0.88 INCH BAMBERG SC PUBLIC
NICKEL SIZE HAIL REPORTED AT CONVENIENCE STORE.
&&
VAUGHANLocal storm report, May 10, 6:02 PM EDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
602 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 1 SE SPRINGFIELD 33.49N 81.27W
05/10/2008 E0.88 INCH ORANGEBURG SC PUBLIC
NICKEL SIZE HAIL REPORTED NEAR THE INTERSECTION OF HWY 3
AND HWY 4.
&&
VAUGHANLocal storm report, May 10, 6:19 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT SAT MAY 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL 2 NE WINDSOR 33.50N 81.49W
05/10/2008 E0.75 INCH AIKEN SC PUBLIC
PENNY SIZE HAIL REPORTED BY CONVENIENCE STORE.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 3:54 AM EDT | Lake Wind Advisory | CAE | Burke, Columbia, Lincoln, McDuffie, Richmond | 40 hr |
| May 11, 4:57 AM EDT | Severe Thunderstorm Warning | CAE | Lincoln | 18 min |
| May 11, 7:04 AM EDT | Severe Thunderstorm Warning | CAE | Burke | 71 min |
| May 11, 7:15 AM EDT | Tornado Warning | CAE | Burke | 30 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.